High Wind, North Rocky Mountain Front
- When
- March 4, 6:45 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A wind gust to 59 mph was reported at the Browning RAWS site.
Strong west winds developed along the Northern Rocky Mountain Front and spread over adjacent plains. Wind gusts to 65 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong west winds developed along the Northern Rocky Mountain Front and spread over adjacent plains. Wind gusts to 65 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 4, 4:45 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 445 PM MST SUN MAR 4 2012 .DISCUSSION... TONIGHT THROUGH TUESDAY...A HIGH PRESSURE RIDGE WILL BE OVER THE REGION BY MONDAY. THE UPPER LEVEL JET WILL REMAIN WELL NORTH OF THE ZONES AND TEMPS WILL CLIMB WELL ABOVE NORMALS. WINDS WILL STRENGTHEN ACROSS THE NORTHERN ROCKIES TONIGHT. WITH STRONG WINDS ALOFT AND GOOD MIXING DURING THE DAY...VERY STRONG AND GUSTY WINDS WILL DEVELOP AT THE SURFACE. THE ROCKIES SHOULD EASILY SEE SEVERE CRITERIA BUT AN INVERSION ALOFT SHOULD KEEP MOST OF THE PLAINS FREE FROM THE STRONGEST WINDS. THE HIGH WIND WARNING FOR THE NORTHERN ROCKIES HAS BEEN CONTINUED AND A HIGH WIND WATCH FOR EASTERN GLACIER COUNTY HAS ALSO BEEN ISSUED. A CANADIAN COLD FRONT WILL BE CROSSING THE BORDER TUESDAY MORNING. THE MOISTURE ASSOCIATED DOES NOT LOOK GREAT BUT SHOULD BE CLOSELY ACCOMPANYING THE WIND SHIFT. ALTHOUGH SNOW WILL SPREAD INTO CUT BANK AND HAVRE BEFORE NOON...THE FRONT APPEARS WEAK AND MOISTURE WILL HAVE MORE TROUBLE REACHING GTF AND LWT...AND THE COLD AIR DOES NOT REACH THE SOUTHWEST ZONES UNTIL EVENING. TEMPS IN THE NORTH AND CENTRAL ZONES WILL BE HIGHLY DEPENDENT UPON FRONTAL TIMING WHILE TEMPS SHOULD NOT BE AFFECTED MUCH ACROSS THE SOUTHWEST ZONES. ALTHOUGH THE SOUTHWEST ZONES WILL NOT BE AFFECTED BY THE COLD FRONT...THEY WILL HAVE A DISTURBANCE MOVING THROUGH THE SOUTHWEST FLOW ALOFT AHEAD OF THE APPROACHING LOW PRESSURE TROF. THIS SHOULD BRING SNOW SHOWERS ACROSS THE SOUTHWEST ZONES WITH THE SOUTHERN BEAVERHEAD AND GALLATIN COUNTY AREAS RECEIVING THE MOST ACCUMULATION. ZELZER TUESDAY NIGHT THROUGH SUNDAY...UPPER LEVEL TROF BRINGING THE SNOW AND COOLER TEMPS IS FORECAST TO EXIT INTO ID/WY BY MIDNIGHT TUES... WITH DECREASING CLOUD COVER OVERNIGHT. SPRING-LIKE CONDITIONS MAKE A RETURN BEGINNING WED AND LASTING THRU NEXT WEEKEND AS A STRONG UPPER LEVEL RIDGE GRADUALLY MOVES FROM THE WEST COAST TO THE UPPER MIDWEST STATES. THIS WILL RESULT IN PROLONGED PERIOD OF MOSTLY FAIR SKIES WITHOUT ANY PRECIPITATION...EXCEPT FOR A FEW STRAY SNOW SHOWERS ALONG THE ROCKY MTN FRONT ON WED AND AGAIN SAT NIGHT. TEMPERATURES REMAIN CLOSE TO TYPICAL SEASONAL VALUES (LOW/MID 40S) ON WED & THURS AS COOL NORTHWEST FLOW CONTINUES ON THE ERN FLANK OF THE UPPER RIDGE... THEN WARM BACK INTO THE MID-UPPER 50S FOR FRI & SAT AS THE RIDGE MOVES OVERHEAD OF OUR REGION. A WEAK DISTURBANCE TRACKING ALONG THE US/CAN BORDER WILL BRING SLIGHTLY COOLER TEMPS ON SUNDAY ALONG WITH POSSIBLE GUSTY WINDS FOR THE HILINE COUNTIES. WARANAUSKAS && .AVIATION... UPDATED 2345Z. EXPECT VFR CONDITIONS. CEILINGS NEAR OR ABOVE 15000 FT WILL DEVELOP OVER THE AREA LATE TONIGHT THROUGH MONDAY. SNOW WILL INCREASE OVER THE ROCKY MOUNTAIN FRONT MONDAY AFTERNOON AND EXPECT SOME AREAS OF MOUNTAIN OBSCUREMENT. DO NOT SEE MUCH DROPOFF IN WIND SPEEDS OVER THE PLAINS OVERNIGHT AND WINDS WILL INCREASE MONDAY AFTERNOON. EXPECT OCCASIONAL GUSTS TO 50 KNOTS OVER THE ROCKY MOUNTAIN FRONT TONIGHT. WIND GUSTS TO 50 KNOTS WILL BE MORE WIDESPREAD MONDAY IN THIS AREA AND COULD EVEN SEE GUSTS AS HIGH AS 70 KNOTS. WINDS WILL DROP OFF IN THE SOUTHWEST VALLEYS THIS EVENING BUT EXPECT GUSTY SOUTHWEST WINDS AGAIN MONDAY AFTERNOON. BLANK && .PRELIMINARY POINT TEMPS/POPS... GTF 38 58 29 36 / 0 0 40 20 CTB 35 53 20 30 / 0 0 30 60 HLN 34 54 31 35 / 0 0 50 40 BZN 26 53 30 37 / 0 0 30 50 WEY 17 37 17 30 / 10 10 40 70 DLN 27 51 27 34 / 0 0 40 40 HVR 33 60 28 36 / 0 10 20 40 LWT 34 53 30 32 / 0 0 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM MIDNIGHT MST TONIGHT THROUGH MONDAY EVENING EASTERN GLACIER. HIGH WIND WARNING UNTIL MIDNIGHT MST MONDAY NIGHT NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 108 PM MST SUN MAR 4 2012 MTZ008-011>015-044>047-049>055-052015- BEAVERHEAD-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 108 PM MST SUN MAR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GUSTY WINDS AND MILD TEMPERATURES ARE EXPECTED MONDAY BEFORE A STRONG COLD FRONT PUSHES THROUGH THE REGION LATE MONDAY NIGHT AND TUESDAY. IN ADDITION TO THE MUCH COOLER TEMPERATURES ON TUESDAY...SNOW IS LIKELY IN THE MOUNTAINS WITH A CHANCE OF SNOW SHOWERS AT LOWER ELEVATIONS AS WELL. SEVERAL INCHES OF SNOW ACCUMULATION IS POSSIBLE IN THE MOUNTAINS WITH HIGHEST AMOUNTS ACROSS THE LITTLE BELT...BRIDGER...GALLATIN AND MADISON RANGES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009-048-052015- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 108 PM MST SUN MAR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT MONDAY NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT MONDAY NIGHT BEFORE A STRONG COLD FRONT PUSHES THROUGH THE REGION LATE MONDAY NIGHT AND TUESDAY. IN ADDITION TO MUCH COOLER TEMPERATURES ON TUESDAY...SNOW IS LIKELY IN THE MOUNTAINS WITH A CHANCE OF SNOW SHOWERS AT LOWER ELEVATIONS AS WELL. SEVERAL INCHES OF SNOW ACCUMULATION IS POSSIBLE IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED. MTZ010-052015- EASTERN GLACIER- 108 PM MST SUN MAR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WATCH IS IN EFFECT THROUGH MONDAY NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HIGH WIND WATCH IS IN EFFECT THROUGH MIDNIGHT MONDAY NIGHT BEFORE A STRONG COLD FRONT PUSHES THROUGH THE REGION LATE MONDAY NIGHT AND TUESDAY. IN ADDITION TO MUCH COOLER TEMPERATURES ON TUESDAY...THERE IS A CHANCE OF SNOW THOUGH SNOW ACCUMULATIONS IN THE PLAINS SHOULD BE LIGHT. .SPOTTER INFORMATION STATEMENT... REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.
8 high wind. Local standard time, as filed.
A wind gust to 59 mph was reported at the Browning RAWS site.
A wind gust to 61 mph was reported at the Two Medicine Bridge DOT site.
Sustained wind speeds of 45 mph were reported at the Cut Bank ASOS site for several hours.
A wind gust to 60 mph was reported at the Heart Butte RAWS site.
A wind gust to 61 mph was reported at Bynum 13W (the Dellwo MSCN site).
A wind gust to 59 mph was reported at Bynum 18WSW (the Gleason RAWS site).
A wind gust to 60 mph was reported at the Cut Bank ASOS site.
Sustained wind speeds of 40 mph were reported at McAllister 4NNE (the Norris Hill DOT site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366992, 366993, 366994, 366996, 366997, 366998, 366991, 366999.